Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Post-menopausal bleeding
    avatar
    theycallthewindmariah posted:
    I'm 56, and thought I was well over Menopause since I haven't had a period in over 5 years, and haven't had any night sweats or other symptoms in a longer time... I never took hormones during "the change", except for "all natural" OTC drugs, since I had a pretty easy time of it, and so never NEEDED artificial hormones...
    In the last 9 months, however, I'm suddenly REGULARLY experiencing MONTHLY cramps and vaginal bleeding (though very light, I'm also passing small clots)! What is going on? (remember I'm 56!!!)
    The only thing that is different in my life is that I've been taking "natural" sleep aids for the last year that contain the same herbs and plant extracts that I took during Menopause. Is there a correlation here?
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear theycallthewindmariah, (another excellent paint your wagon fan!),
    I'm not sure what's going on, but it does need to be investigated. It could be that some of these herbal products are acting like plant estrogens, and could be stimulating the lining of the uterus. To fully investigate, I'd do an ultrasound of the pelvis, checking out the lining of the uterus, and the ovaries (to see if they look active, too); and I'd get an FSH and estradiol level (to see if it looks like there is some estrogenic activity.) I would think those tests would give a good idea of what's happening.
    And another possibility is to stop the products you are currently using, and see if the bleeding resolves-but I'd do some investigating first-
    Good luck,
    Mary Jane
     
    avatar
    theycallthewindmariah replied to Mary Jane Minkin, MD's response:
    Thank you so much, doctor! That was EXACTLY what the problem was... I stopped using the herbal sleep aids and the cramping/bleeding stopped, too!

    Sorry it took me so long to reply to your answer: I'd totally forgotten that I'd asked about this! (I had "put it together" on my own when I checked the ingredients against the menopause aids I'd used years before)


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Fact or fiction? Estrogen therapy is an option for all menopausal womenExpert
    Fiction: Only women who no longer have a uterus should consider using esdtrogen-alone therapy (ET). For women with a uterus, the option ... More
    Was this Helpful?
    33 of 47 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website